Ten Wesleyan University students and two visitors to the school were treated this past weekend after apparent overdoses on the psychoactive drug Molly. Though specific details of the incident were not revealed to the public, the vice president of student affairs at the top-ranked liberal arts school announced Sunday that one student was in critical condition at a local hospital. Later that evening, police announced that two students were in critical condition, while another two were in serious condition, according to the Associated Press.
Though Molly isn't a new drug, its presence on college campuses has been of growing concern ever since a number of fatal overdoses sprouted up at various schools across the country in 2013. When taken, Molly, officially known as MDMA or ecstacy, produces feelings of euphoria and emotional warmth. As with other stimulants, like cocaine and amphetamines, Molly yields similar physical effects—increased energy, heart rate and blood pressure.
Though the psychedelic effects of the drug make it seem appealing to users, the massive number of student hospitalizations at Wesleyan just this weekend prove that health risks are 100 percent real. Intake of the drug alone can result in any number of organ failures, or even cardiovascular system failure, but when combined with alcohol or other drugs, the risk factors increase exponentially.
Wesleyan president Michael Roth is urging any students with information about anybody who is distributing the drug to come forward before any more incidents occur, while the local police department is looking into information pointing to a bad batch of the drug.